Alert archive / Kansas / Flash Flood Watches in 2017
Flash Flood Watch 2, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood watch at Jul 30, 2017, 3:34 PM CDT for 6 counties in Kansas. It took effect at Jul 30, 2017, 4:00 PM CDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2017, 3:34 PM CDT (20:34 UTC)
- In effect from
- Jul 30, 2017, 4:00 PM CDT
- Expired
- Jul 31, 2017, 7:00 AM CDT
- In force
- 15 hr
- Issued by
- NWS Dodge City, KS
- Flood severity
- None
Counties Grant County, KS, Hamilton County, KS, Kearny County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 141 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1413 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
800 WGUS63 KDDC 302034 FFADDC URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Dodge City KS 334 PM CDT Sun Jul 30 2017 ...A flash flood watch is in effect late this afternoon and tonight for far western Kansas... .A weak upper level disturbance moving northeast out of New Mexico will move out over the central High Plains tonight. With a very moist airmass in place over western Kansas, thunderstorms that develop will be efficient precipitation producers with high rainfall rates. This area has seen significant rainfall in the past few days so runoff will be enhanced by the moist soil conditions. KSZ061-062-074-075-084-085-311200- /O.NEW.KDDC.FF.A.0002.170730T2100Z-170731T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 334 PM CDT Sun Jul 30 2017 /234 PM MDT Sun Jul 30 2017/ ...FLASH FLOOD WATCH IN EFFECT THROUGH MONDAY MORNING... The National Weather Service in Dodge City has issued a * Flash Flood Watch for a portion of southwest Kansas... including the following Grant...Hamilton...Kearny...Morton... Stanton and ...Stevens. * Through Monday morning * Thunderstorms are expected to develop and move over the area late this afternoon and tonight. The atmosphere is very moist which will favor high rainfall rates. * Small streams may overflow and cause roadways to become impassable. Most of the flooding will occur during the nighttime hours, and motorists should be especially alert if traveling through the flash flood watch area. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a very dangerous situation. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Gerard
1 follow-up statement
755 WGUS63 KDDC 311139 FFADDC Flood Watch National Weather Service Dodge City KS 639 AM CDT Mon Jul 31 2017 ...Flash flood watch will expire at 7 am CDT... KSZ061-062-074-075-084-085-311245- /O.EXP.KDDC.FF.A.0002.000000T0000Z-170731T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hamilton-Kearny-Stanton-Grant-Morton-Stevens- Including the cities of Syracuse, Lakin, Deerfield, Johnson City, Ulysses, Elkhart, and Hugoton 639 AM CDT Mon Jul 31 2017 /539 AM MDT Mon Jul 31 2017/ ...FLASH FLOOD WATCH WILL EXPIRE AT 7 AM CDT /6 AM MDT/ THIS MORNING... The Flash Flood Watch for a portion of southwest Kansas will expire at 7 AM CDT /6 AM MDT/ this morning. The vast majority of the rain has ended, and significant or widespread redevelopment of thunderstorms is not expected this afternoon or tonight. $$ TURNER
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 12:26 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 30, 12:26 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1226 PM CDT Sun Jul 30 2017 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) Issued at 349 AM CDT Sun Jul 30 2017 Abundant mid and high level tropical moisture continues to feed from the tropical Pacific off the coast of Mexico and Baja California across the southwestern United States to the central Plains. A broad upper level ridge extending from western Texas to northern California will persist through Monday, and minor upper level troughs rotating around the anticyclone centered in western Texas will provide weak lifting to support showers and thunderstorms. Instability in western Kansas is marginal with soundings nearly moist adiabatic, and flow aloft is weak. Identifying and establishing any kind of continuity with the minor waves is difficult. Confidence in timing and coverage of showers and thunderstorms is challenging with weakly forced, moist air masses such as the one covering western Kansas. The cluster of thunderstorms that formed in southeast Colorado and propagated into far southwest Kansas weakened quickly after midnight, but the RUC suggests the presence of a mesoscale convective vortex in eastern Colorado. The MCV likely will move into western Kansas later this morning and will support maintenance of cloudiness with scattered showers and embedded thunderstorms. Rainfall rates will be high with any thunderstorms that form, but heavy rainfall should be localized in character. The anticipated heavy rainfall in the flash flood watch area in southwest Kansas did not materialize, although showers continue to bubble in the region covered by the watch. Because of ongoing rainfall, the watch will not be cancelled early but will be allowed to die naturally at 12Z. Temperatures today will be highly dependent on the extent of cloud cover. Assuming that there will be very limited insolation in the vicinity of the MCV expected to move across southwest Kansas, temperatures should remain well below seasonal averages. Surface high pressure centered in the upper Midwest behind the deep upper level trough moving off the east coast will persist today and Monday. Relatively dry air above the surface will continue to advect into eastern Kansas with H8 dewpoints under 10C. A plume of rich moisture will continue to feed from central Texas into the high plains of eastern Colorado, and another cluster of thunderstorms is likely to develop this afternoon in the upslope flow in eastern Colorado and New Mexico. The thunderstorm cluster should move southeast along the moist axis, and the best chance for heavy rain will be in far southwest Kansas. Confidence in heavy rainfall in southwest Kansas is not high enough to support a hydrologic headline for Sunday night. Temperatures at H8 cool slightly today, and lows tonight should fall into the low to mid 60s even with mostly cloudy skies. .LONG TERM...(Monday through Saturday) Issued at 349 AM CDT Sun Jul 30 2017 A deep upper level cyclone near the British Columbia coast will move into the northern Plains Wednesday and dig into the mean long wave trough position in the Mississippi Valley Thursday and Thursday night. The upper level high that was over western Texas early today will retrograde into western New Mexico by Tuesday, and the net result will be a disruption of the flow of mid and high level tropical moisture into the central part of the country. Pressures will fall in the northern Plains Monday in advance of the British Columbia upper level trough, and upslope flow into eastern Colorado will weaken. The heavy rain threat area will shift south to New Mexico and the Texas Panhandle where upslope moist flow will persist. Tuesday and Wednesday will be warmer with abundant sunshine and highs in the 80s. A cold front will move across Kansas Wednesday night and early Thursday as the British Columbia trough digs into the Mississippi Valley. Considerably drier air will spread into Kansas behind the cold front, and nighttime temperatures may fall into the 50s Friday and Saturday mornings. The upper level flow across the United States will become more zonal next weekend, and seasonably warm temperatures will return by Sunday. Occasional invasions of cool air will continue through at least mid August, and temperatures should average below climatology. A hotter regime will return to western Kansas in late August. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1226 PM CDT Sun Jul 30 2017 Precipitation is on a diminishing trend across southwest Kansas at the beginning of this TAF period but should increase again later this afternoon into the evening hours. Best chances for thunderstorms late this afternoon and evening should be at Liberal and Garden City and the later tonight at Dodge City and Hays.Most terminals should see VFR cigs through the first part of the period. Areas of MVFR cigs could occasionally impinge on the Garden City and Liberal terminals before becoming prevalent tonight. && .HYDROLOGY... Issued at 400 AM CDT Sun Jul 30 2017 Scattered showers and thunderstorms today and tonight will have high rainfall rates, and locally heavy rainfall may occur. Most of western Kansas can accommodate around three inches of rain before flooding will be a problem. Confidence in the occurrence and location of excessive rainfall is not high enough to justify issuance of another watch. The existing watch will be allowed to expire as scheduled at 12Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 77 63 76 61 / 60 60 50 30 GCK 77 62 75 60 / 80 50 50 20 EHA 82 61 78 61 / 60 80 50 40 LBL 83 65 76 62 / 70 70 50 30 HYS 78 62 80 61 / 50 30 20 10 P28 84 64 79 63 / 50 40 40 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Gerard HYDROLOGY...Ruthi
Hazardous weather outlook, Jul 30, 4:35 AM CDT, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 435 AM CDT Sun Jul 30 2017 KSZ030-031-043>046-061>066-074>081-084>090-310945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 435 AM CDT Sun Jul 30 2017 /335 AM MDT Sun Jul 30 2017/ ...Locally Heavy Rainfall Possible this Morning... This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Rich mid and high level tropical moisture will continue, and high rainfall rates can be expected with scattered showers and thunderstorms today. Localized flooding is possible early this morning. Day 1 Hazards ------------- * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Monday through Saturday. Days 2-7 Discussion ------------------- Scattered thunderstorms are likely again Monday, but the heavy rain threat area will shift south to New Mexico and Texas Monday night. A few thunderstorms are possible near the Colorado border Tuesday. A cold front will move across western Kansas Wednesday night and early Thursday, and scattered thunderstorms can be expected with the front. Instability will be minimal, and the potential for severe weather is very low. Days 2-7 Hazards ---------------- * Monday - Flooding: Limited risk - Lightning: Limited risk * Tuesday - Flooding: Limited risk - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 5:40 PM CDT | Flash Flood Warning | DDC | Stanton | 3 hr |
Nearby
Flash Flood Watches in Kansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.